Rhode Island, 2005

Winter Storm in Rhode Island, January 22 to 23, 2005

January 22 to 23, 2005 · NWS BOX · 7 events in 7 counties and zones

A major winter storm brought heavy snow, high winds, and coastal flooding to southern New England. In Rhode Island, snowfall totals of 15 to 25 inches were widely observed.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A major winter storm brought heavy snow, high winds, and coastal flooding to southern New England. In Rhode Island, snowfall totals of 15 to 25 inches were widely observed. Winds gusting as high as 60 mph at times (mainly around greater Providence) created near blizzard conditions at times, making travel impossible during the height of the storm.Officially, the snowfall total at T.F. Green State Airport in Warwick was 23.4 inches, which was the second greatest snowstorm for the Providence area since records began in 1905. The snowfall total of 16.4 inches on the 23rd set a daily snowfall record, easily breaking the previous record of 8 inches set in 1965.Other snowfall totals, as reported by trained spotters, included 27 inches in Little Compton; 25 inches in West Warwick; 23 inches in Burrillville and Johnston; 22 inches in South Kingstown; 21 inches in Bristol, Tiverton, Hopkinton, Cranston, and Smithfield; 20 inches in Cumberland and Westerly; 18 inches in Exeter and Coventry; 16 inches in Pawtucket; and 15 inches in North Foster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 22, 2:18 PM EST, 42 minutes earlier.

Area forecast discussion, Jan 22, 2:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATE 1 FOR THE AFTN
NATIONAL WEATHER SERVICE TAUNTON MA
218 PM EST SAT JAN 22 2005

...PROBABLE TOP TEN SNOWSTORM/BLIZZARD FOR PORTIONS OF SNE IS AT
HAND AND WHEREEVER YOU ARE THIS EVENING AROUND 7 PM WE RECOMMEND YOU
BE PREPARED TO STAY THERE THROUGH AT LEAST NOON TOMORROW...

.MESOSCALE...
THERE WILL BE PERIODS OF RECOVERY TONIGHT AND WE DONT KNOW EXACTLY
HOW ALL THE SNOWFALL RATES WILL PAN OUT BUT IF YOU HAVE TO TRAVEL...
HAVE WARM CLOTHES/FOOD AND WATER WITH YOU IN CASE AN ACCIDENT SLOWS
DOWN TRAVEL.

THUNDER IN DC AREA ARD 1731Z POSSIBLE SIGNATURE OF A DEVELOPING
GRAVITY WAVE THAT WILL MODULATE SNOWFALL FIELDS IN SNE THIS EVENING.
WE DONT KNOW EXACTLY BUT ADVERTIZED 3/HR THIS EVENINGS INITIALO
PUSH IS HIGHLY PROBABLE. THUNDER ALSO IS POSSIBLE. CURRENTLY 3 HR
PRES FALLS UP TO 8.5 MB AT 18Z NER CAPE MAY.  SUSPECT WE WILL HAVE A
BIG BURST EARLY THEN A SLACKENING RECOVERY PRD SOMETIME LATE THIS
EVENING BUT DONT COUNT ON IT. WE JUST DONT KNOW EXACTLY HOW THIS
WILL WORK.

SNOW REPORTS: WEBENTRY IS OPEN FOR BUSINESS. THATS THE WAY TO GET
SNOWFALL WIND AND WIND DAMAGE REPORTS TO US.  WE ARE LOOKING FOR A
POSSIBLE SLEET ENTRY INTO THE MIX VCNTY ACK 06-10Z BUT NOT A BIG
CAPPER.

SKYWARN: WILL BE IN THE BUILDING AT 4PM FOR 24 HR ASSISTANCE-WE ARE
LUCKY TO HAVE THEM

SNOWFALL: OUR 1730Z HPC GROUP IN HOUSE SNOW FCST IS ADVERTIZING 30+
CAPE COD WITH 15 ALL SNE INTO SE HILLSBOROUGH COUNTY. WE CONCUR...
WITH THE POSSIBILITY EXCESSIVE FRONTOGENESIS AND HIGHLY IDEAL
SNOWGROWTTH TONIGHT IN S NH WILL ALLOW FOR 3/HR THERE AS WELL AND
MAXIMIZE THE LESSER QPF IN THE COLDER THICKNESS.

BLIZ WARNING NWD EXTENSION CONSIDERED INTO NW MA AND S NH BUT ATTM
SINCE ITS SO COLD...ALL THE WIND WILL BE GRADIENT DRIVEN AND NOT
EXPECTING ENOUGH INSTABILITY TO AFFORD THE REQUIRED LESS THAN 1/4
MI WITH GUSTS 35 MPH FOR 3 HRS. IE NOT MUCH TRANSFER THAT COULD
CHANGE BUT NO NWD EXTENSION OF BLIZZ WRNG ATTM.

IN THE END THIS IS 1 FOOT EVERYWHERE MINIMUM WITH 30+ IN BANDS. ONE
AREA WHERE IT WILL BE DIFFICULT TO MEASURE BUT SHOULD BE PUIMMELED
IS PLYMOUTH COUNTY AND BARNSTABLE COUNTY IN SE MASS.

HURRICANE FORCE WIND GUSTS AND POWER OUTAGES: VERY LIKELY
BARNSTABLE/ACK AND MAY EXTEND TO PLYMOUTH COUNTY AND MQE.

75 KNOTS (85 MPH)NOT OUT OF THE QUESTION

RECORDS:

PLEASE RECALL TOP 10 EVENT OCCURRED FEB 17-18 2003 AT BOS/PVD AND
SVRL IN THE 1990S EARLY 2000S.  ANOTHER LIKELY ON THE WAY

TOP 10 SNOWSTORM THRESHOLD FOR THE FOLLOWING
BOS  17.3   ALL TIME 27.5
PVD  14.7   ALL TIME 28.6
BDL  15.8   ALL TIME 21.0
ORH  19.6   ALL TIME 33.0

FWIW: BTV ETA STILL 2 OF QPF IN PYM COUNTY FOR THIS EVENT AND SUMM5
IS NOT ONLY HUGE...IT KEEPS ERN PYM AND PARTS OF BARNSTABLE COUNTY
IN BIG SNOWFALL THROUGH ABOUT 10 PM SUNDAY EVENING.

---BELOW NO CHANGE FROM 1150 AM---

.UPDATE...
...HURRICANE FORCE WINDS ARE POSSIBLE SUN FOR CAPE COD AND NANTUCKET
ALONG WITH A SLOWER STORM DEPARTURE SUN...

WE CONTINUE TO BE IN AWE AS WE REVIEW EACH MODEL RUN AND EVALUATE
UPSTREAM CONDITIONS. 12Z ETA AND GFS ARE NOW EXTREMELY CLOSE ON
THEIR SOLUTIONS...ESPECIALLY ON THE MAGNITUDE AND TRACK OF THE 500
MB AND SURFACE LOWS. BOTH MODELS CONTINUE INDICATE STRONG HEIGHT
FALLS WITH 500 MB LOW AS IT TRACKS JUST SOUTH OF NEW ENGLAND TONIGHT
AND SUN. AT THE SURFACE...THIS LEADS TO EXPLOSIVE CYCLOGENESIS OFF
THE NEW JERSEY COAST TONIGHT...AND CONTINUING SUNDAY AS SURFACE LOW
TRACKS OVER THE BENCHMARK (40N/70W).

BOTH 12Z ETA AND GFS CONTINUING TO INDICATE A TREND OF THE UPPER LOW
TRYING TO CAPTURE THE SURFACE LOW SUN...AS SURFACE PRESSURE PATTERN
SHOWS LOTS OF BAGGINESS IN THE ISOBARS EXTENDING WESTWARD FROM THE
SURFACE LOW TO THE 500 MB CIRCULATION.  THIS TRANSLATES TO A SLOWER
STORM DEPARTURE...WITH SNOW AND WIND PERSISTING INTO MUCH OF THE DAY
SUN...EVEN WEST PORTIONS.  THUS...WE WILL EXTEND HEAVY SNOW WARNING
AND BLIZZARD WARNING UNTIL MIDDAY SUN WEST (HARTFORD/SPRINGFIELD)
AND WILL CONTINUE WITH 7 PM EXPIRATION EAST (BOSTON/CAPE
COD/NANTUCKET).

OTHER CHANGE TO FORECAST WILL BE INCREASE OUR WIND FORECAST.  BOTH
12Z ETA AND GFS INDICATE HURRICANE FORCE WIND GUSTS ARE LIKELY FOR
CAPE COD AND NANTUCKET SUNDAY...AS SURFACE LOW CONTINUES TO BOMB.
DEFINITELY A PLAYER IN THE STRONG DEEPENING RATES ARE THE ARCTIC AIR
OVER THE OCEAN...WELL SOUTH OF NEW ENGLAND...AND SURFACE LOW
TRACKING OVER NORTHERN WALL OF GULF STREAM.  THUS...VERY LOW STATIC
STABILITY AIDING BOMBOGENESIS. BOTH ETA AND GFS INDICATE SUSTAINED
WINDS SUN OF 35 TO 45 MPH ACROSS EASTERN MA...WITH HURRICANE FORCE
GUSTS TO 75 MPH POSSIBLE OVER CAPE COD AND NANTUCKET.  WINDS OF THIS
MAGNITUDE WILL LIKELY RESULT IN WIDESPREAD POWER OUTAGES AND
POSSIBLE A LIFE THREATENING SITUATION FOR ANYONE TRAVELING LATE
TONIGHT INTO SUN.

SO...WE WILL UPDATE OUR HEAVY SNOW WARNING AND BLIZZARD WARNING TO
ADDRESS THESE CHANGES.  IN ADDITION...WE WILL UPGRADE OUR STORM
WARNINGS TO A HURRICANE FORCE WIND WARNING FOR THE WATERS SOUTH AND
EAST OF NANTUCKET AND CAPE COD. AFTER A COMPLETE REVIEW OF THE 12Z
MODEL DATA AND UPSTREAM OBSERVATIONS...WILL ISSUE ANOTHER UPDATE
LATER THIS AFTERNOON TO ADDRESS ANY OTHER POSSIBLE FORECAST
CHANGES.  PREVIOUS DISCUSSION BELOW.

NOCERA/THOMPSON

&&
--------------------------------------------------------------------

.SHORT TERM (TODAY THROUGH TONIGHT)...
BLOCKBUSTER STORM ON THE WAY AND BLIZZARD WARNINGS HAVE NOW BEEN
ISSUED FOR MOST OF THE AREA.

FIRST...SOME SNOW SHOWERS CONTINUE ACROSS CAPE COD BAY...EASTERN CAPE
COD...AND NANTUCKET EARLY THIS MORNING. LIGHT AMOUNTS ARE EXPECTED.
AS THE WINDS TURN TO THE NE THEN E THIS MORNING...THE SNOW SHOWERS
SHOULD DRIFT WESTWARD AFFECTING PORTIONS OF EASTERN MA LATE MORNING
AND EARLY AFTERNOON.

LOW PRESSURE NOW IN INDIANA WILL MOVE E THEN NE AND ALL MODELS NOW
BRING THIS TO NEAR OR JUST INSIDE THE BENCHMARK LOCATION OF 40N 70W
AT 12Z SUN.  ITS FORWARD PROGRESS IS SLOWED BY THE DEVELOPMENT OF
THE UPPER LOW.  MICHIGAN IS LOOKING AT UP TO 20 INCHES AND THAT IS
WITHOUT HAVING TAPPED ATLANTIC MOISTURE YET

BLIZZARD WARNING IS IN EFFECT FOR ALL OF EASTERN MA AND AREAS SOUTH
OF THE MASS PIKE...NORTHERN CT...AND RI.  WINDS ARE FORECAST TO REACH
40 MPH WITH GUSTS TO 60 MPH ALONG THE COAST AND AT HIGHER ELEVATIONS
LATE TONIGHT...AND FREQUENT GUSTS TO 35 MPH IN THE REST OF THE
BLIZZARD WARNING REGION.  WITH TREMENDOUS VERTICAL MOTION FROM 00Z TO
12Z TONIGHT ALL IN THE SNOW GROWTH REGION...SNOWFALL RATES OF 3-4
INCHES PER HOUR ARE EXPECTED.  STORM TOTALS OF 20-30 INCHES ARE
FORECAST WITH HIGHEST AMOUNTS IN THE CORRIDOR BOUNDED BY AN AREA FROM
BOSTON TO WORCESTER TO ATTLEBORO TO PLYMOUTH.  AMOUNTS IN NORTHERN CT
AND SPRINGFIELD AREA SHOULD BE CLOSER TO THE 20 INCHES.  THE SNOWFALL
TOTALS ARE BASED ON A BLEND OF THE ETA AND GFS QPF FORECAST...WITH
BETWEEN A 15-20 TO 1 SNOWFALL RATIO.

A HEAVY SNOW WARNING FOR CLOSER TO 12-24 INCHES IS FORECAST FOR THE
NW PART OF THE REGION...WHICH INCLUDES NW MA AND CHESHIRE AND
HILLSBOROUGH COUNTIES IN SOUTHERN NH.  WINDS WILL BE STRONG THERE
TOO...BUT NOT QUITE ENOUGH FOR A BLIZZARD FOR NOW.

THE STRONGEST WINDS ARE FORECAST TO TRANSFER DOWNWARD IN A BLAST
JUST BEFORE AND AROUND DAYBREAK.  FWC WINDS ARE 38 KNOTS SUSTAINED
AT BDL...THE HIGHEST I CAN RECALL SEEING.  EVEN IF THE WINDS ARE NOT
QUITE THAT STRONG IN THE CT VALLEY...DECIDED ON BLIZZARD BECAUSE AN
ADDED FACTOR IS THE EXTREME COLD.  ALTHOUGH TEMPERATURE STRICTLY IS
NOT A CRITERIA...AT THESE TEMPERATURES GETTING STUCK IN A CAR WILL
BE POTENTIALLY LIFE THREATENING.

THE 06Z ETA HAS THE LOW GOING INSIDE THE BENCHMARK WHICH LEADS TO
MORE POTENTIAL FOR CHANGEOVER TO SLEET AND OR RAIN OVER THE ISLANDS
AND EASTERN CAPE COD...FOR A TIME LATE TONIGHT...BUT NOT BEFORE A
FOOT OR MORE OCCURS THERE.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
MODELS STILL HAVE SOME DISCREPANCIES...BUT WILL CONTINUE TO BLEND
BETWEEN ETA/NAM AND GFS AS THIS STORM HEADS OUT TO SEA DURING
SUNDAY. HOWEVER...AS THE STORM CONTINUES DEEPEN RAPIDLY AND THE
PRESSURE GRADIENT INCREASES...EXPECT THE HIGHEST WINDS TO OCCUR
DURING THE MORNING HOURS ESPECIALLY ALONG THE EAST COAST AND ON CAPE
COD AND THE ISLANDS. WILL CONTINUE THE BLIZZARD WARNING THROUGH
SUNDAY FROM SOUTHERN WORCESTER COUNTY AND AROUND THE ROUTE 495 BELT
AS WELL AS CAPE COD AND THE ISLANDS. THIS IS REFLECTED IN THE WSW
THAT WAS ISSUED AT 540 AM. ALSO EXPECT SEAS OVER 20 FEET OVER THE
EAST COASTAL OUTER WATERS LATE TONIGHT AND SUNDAY. THE HIGH WINDS AND
SEAS WILL ROLL ONSHORE...ESPECIALLY ON EAST AND NORTH FACING BEACHES.
WITH THE FULL MOON TIDE...HAVE ISSUED A COASTAL FLOOD WARNING. MRPSSE
SUGGESTED A SURGE OF NEARLY 3 FEET FOR BOSTON AND NANTUCKET.
STATEMENT FOR THIS WAS ISSUED AT 610 AM.

WINDS WILL REMAIN HIGH THROUGH SUNDAY NIGHT...THEN WILL DIMINISH ON
MONDAY AS THE STORM MOVES TO NEWFOUNDLAND AND A HIGH PRESSURE RIDGE
BUILDS ACROSS NORTHERN NEW ENGLAND.

A WEAK COLD FRONT STILL CONTINUES TO PUSH THROUGH MONDAY NIGHT AND
TUESDAY OVER THE RIDGE...BUT WILL BE VERY WEAK.  WITH LITTLE IF ANY
MOISTURE TO WORK WITH...EXPECT JUST SOME ADDED CLOUDS AND A WIND
SHIFT MORE THAN ANYTHING ELSE.

ANOTHER N-S RIDGE BUILDS ACROSS FOR TUESDAY...THEN ANOTHER CLIPPER
SYSTEM WORKS ACROSS THE GREAT LAKES FOR WEDNESDAY.  00Z GFS GUIDANCE
SUGGESTING SLIGHTLY SLOWER MOVEMENT ON THIS SYSTEM...BUT WITH FAST
FLOW ALOFT...HAVE KEPT PREVIOUS FORECAST TIMING FOR NOW. WILL LET THE
DAY SHIFT TAKE A LOOK AT THIS...BUT HAVE KEPT CHANCE OF SNOW GOING
FOR WEDNESDAY INTO THURSDAY AND THURSDAY NIGHT.

&&

.AVIATION...
MVFR CEILINGS HAVE MOVED INTO THE CAPE AND COASTAL PLYMOUTH
CONDITIONS ALONG WITH SNOW SHOWERS.  AS THE WIND SHIFTS TO THE
EAST...EXPECT THIS TO SPREAD TO THE BOSTON-PROVIDENCE CORRIDOR BY
LATE MORNING.  WIDESPREAD SNOW FROM THE MAIN STORM SYSTEM WILL
OVERSPREAD THE REGION FROM SW-NE BETWEEN 20Z AND 22Z...RAPIDLY
REDUCING CEILINGS AND VISIBILITIES TO IFR WITH LIFR WITH +SN AND
BLSN BY 03Z.

&&

.MARINE...
IN THE SHORT TERM...STORM WARNINGS HAVE BEEN POSTED FOR THE OUTER
WATERS AND GALES ELSEWHERE. NORTHEAST WINDS WILL INCREASE AFTER
MIDNIGHT TO 35-45 KTS WITH GUSTS 50-55 KTS.  EXPECT LOWERED
VISIBILITIES...NEAR ZERO AT TIMES...IN HEAVY SNOW.  ON THE FAR
SOUTHERN WATERS SOUTH OF NANTUCKET...MAY BRIEFLY MIX WITH RAIN...
FREEZING RAIN AND SLEET AS THE LOW MAKES ITS CLOSEST APPROACH.

IN THE LONG TERM...EXPECT STORM WARNINGS FOR SUNDAY FOR ALL WATERS
EXCEPT GALES FOR BOSTON HARBOR AND NARRAGANSETT BAY.  WINDS WILL
SLOWLY DIMINISH SUNDAY NIGHT AND MONDAY...BUT SEAS WILL BE VERY
SLOW TO SUBSIDE.  EXPECT GALE CONDITIONS THROUGH SUNDAY NIGHT...THEN
SLOWLY DIMINISHING TO SMALL CRAFT EXCEPT FOR THE OUTER WATERS ON
MONDAY.  WNA WAVEWATCH MODEL CONTINUES SMALL CRAFT CRITERIA SEAS ON
THE OUTER WATERS THROUGH TUESDAY NIGHT INTO WEDNESDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...BLIZZARD WARNING FROM 5 PM SATURDAY UNTIL MIDDAY SUNDAY
     FOR CTZ002...CTZ003...CTZ004.
MA...HEAVY SNOW WARNING FROM 5 PM SATURDAY UNTIL MIDDAY SUNDAY FOR
     MAZ002...MAZ003...MAZ004...MAZ008...MAZ010...MAZ026.
     BLIZZARD WARNING FROM 5 PM SATURDAY UNTIL 6 PM SUNDAY FOR
     MAZ005...MAZ006...MAZ007...MAZ012...MAZ013...MAZ014...
     MAZ015...MAZ016...MAZ017...MAZ018...MAZ019...MAZ020...
     MAZ021...MAZ022...MAZ023...MAZ024.
      COASTAL FLOOD WARNING FROM 7 AM SUNDAY UNTIL 2 PM SUNDAY
      FOR MAZ007 MAZ015...MAZ016...MAZ019...MAZ022...MAZ023...
      MAZ024.
      BLIZZARD WARNING FROM 5 PM SATURDAY UNTIL MIDDAY SUNDAY FOR
      MAZ009...MAZ011.
      NH...HEAVY SNOW WARNING FROM 5 PM SATURDAY UNTIL MIDDAY SUNDAY
      FOR NHZ011...NHZ012...NHZ015.
      RI...BLIZZARD WARNING FROM 5 PM SATURDAY UNTIL 6 PM SUNDAY FOR
      RIZ001...RIZ002...RIZ003...RIZ004...RIZ005...RIZ006...
      RIZ007...RIZ008.
      MARINE...HURRICANE FORCE WIND WARNING ANZ254-255.
               STORM WARNING ANZ250. GALE WARNING ANZ230>237.
               STORM WARNING MAY BE REQUIRED SUN ANZ231>235-237.

&&

SHORT TERM...GAF
LONG TERM...EVT
Hazardous weather outlook, Jan 22, 8:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
800 AM EST SAT JAN 22 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
800 AM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A DANGEROUS WINTER STORM WITH BLIZZARD OR NEAR BLIZZARD CONDITIONS
WILL AFFECT THE ENTIRE FORECAST AREA TONIGHT INTO SUNDAY. A BLIZZARD
WARNING IS IN EFFECT FOR ALL OF EASTERN MASSACHUSETTS...SOUTH
CENTRAL MASSACHUSETTS FROM WORCESTER TO SPRINGFIELD...ALL OF RHODE
ISLAND...AND NORTHERN CONNECTICUT. THE REST OF THE AREA IS IN A
HEAVY SNOW WARNING. SNOWFALL RATES OF 2 TO 3 INCHES PER HOUR ARE
LIKELY AND EVEN 4 INCH PER HOUR RATES ARE POSSIBLE TONIGHT INTO
SUNDAY MORNING ACROSS PORTIONS OF THE AREA. INTERIOR WINDS WILL GUST
TO BETWEEN 40 AND 50 MPH LATE TONIGHT AND SUNDAY. ALONG THE COAST...
NORTHEAST WINDS WILL GUST TO AT LEAST 60 MPH...AND POSSIBLY EVEN TO
70 MPH.

SNOWFALL ACCUMULATIONS OF 1 TO 2 FEET ARE EXPECTED ACROSS ALL OF
SOUTHERN NEW ENGLAND...WITH A FEW LOCATIONS POSSIBLY RECEIVING 2 TO 3
FEET OF SNOW. LATEST INDICATIONS SUGGEST THAT NORTHEAST
CONNECTICUT...NORTHERN RHODE ISLAND...AND EASTERN AND CENTRAL
MASSACHUSETTS MAY BE AT RISK FOR THE HIGHEST AMOUNTS.

THE STRONG WINDS WILL PRODUCE A STORM SURGE OF AROUND 3 FEET AT THE
TIME OF THE SUNDAY MORNING HIGH TIDE...ALONG WITH WAVES OF 20 TO 30
FEET JUST OFF THE MASSACHUSETTS EAST COAST. THUS...EVEN THOUGH THE
ASTRONOMICAL TIDE IS NOT THAT HIGH...MODERATE COASTAL FLOODING IS
EXPECTED AROUND THE TIME OF THE SUNDAY MORNING HIGH TIDE. A
COASTAL FLOOD WARNING IS IN EFFECT FOR EAST COASTAL MASSACHUSETTS.
BESIDES FLOODING OF VULNERABLE SHORE ROADS...LARGE BREAKERS WILL
LIKELY WASH ROCKS AND OTHER DEBRIS ONTO ROAD SURFACES. SOME DAMAGE TO
VERY VULNERABLE STRUCTURES IS POSSIBLE DUE TO THE EXPECTED HIGH WAVE
ACTION. BLIZZARD OR NEAR BLIZZARD CONDITIONS ALONG WITH SOME FREEZING
SPRAY WILL FURTHER EXACERBATE CONDITIONS ALONG THE COAST DURING THE
SUNDAY MORNING HIGH TIDE.

FOR MARINERS...WIND GUSTS TO 65 KNOTS AND SEAS OF 25 TO 30 FEET
ACROSS THE OUTER COASTAL WATERS WILL PRODUCE VERY DANGEROUS
CONDITIONS FOR MOST...IF NOT ALL VESSELS. ALL BOATS ARE ADVISED TO
BE IN SAFE HARBOR BY THIS EVENING. MARINERS NEED TO TAKE SPECIAL
PRECAUTIONS WITH THIS STORM. THE WIND AND SEAS WILL RISE VERY RAPIDLY
THIS EVENING.

HEAVY SNOW ACCUMULATIONS...SEVERE BLOWING AND DRIFTING SNOW AND
VERY LOW WIND CHILLS WILL RESULT IN VERY DANGEROUS TRAVEL CONDITIONS
TONIGHT INTO SUNDAY MORNING. WIND CHILLS OF 15 TO 25 BELOW ARE
EXPECTED LATE TONIGHT INTO EARLY SUNDAY MORNING. THIS COULD RESULT
IN LIFE THREATENING CONDITIONS FOR ANY STRANDED MOTORISTS. WE
RECOMMEND THAT ANY NON-EMERGENCY TRAVEL THROUGHOUT THE AREA BE
CONCLUDED BY THIS EVENING.

ACROSS CAPE COD...NANTUCKET...MARTHAS VINEYARD...AND POSSIBLY BLOCK
ISLAND...THE SNOW MAY BECOME OF A WETTER CONSISTENCY AND CLING TO
TREES AND POWER LINES. IN THESE LOCATIONS WHERE A WETTER SNOW IS
POSSIBLE...SCATTERED TO WIDESPREAD POWER OUTAGES MAY OCCUR.

.DAY TWO THROUGH SEVEN...

A CLIPPER TYPE OF LOW PRESSURE SYSTEM IS EXPECTED TO CROSS
SOUTHERN NEW ENGLAND LATE WEDNESDAY OR THURSDAY. THIS SYSTEM MAY
INTENSIFY SOME AS IT CROSSES THE COASTLINE...AND MODERATE
ACCUMULATIONS OF SNOW ARE POSSIBLE FOR MUCH OF SOUTHERN NEW
ENGLAND. THE TIMING ON THIS SYSTEM IS VERY UNCERTAIN AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS PLANNED FOR 4 PM TODAY.

GAF/EVT/THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Northwest Providence

When
January 22, 3:00 PM EST to January 23, 1:00 PM EST
Where
Northwest Providence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Bristol

When
January 22, 3:00 PM EST to January 23, 1:00 PM EST
Where
Bristol forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Winter Storm, Eastern Kent

When
January 22, 3:00 PM EST to January 23, 1:00 PM EST
Where
Eastern Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Newport

When
January 22, 3:00 PM EST to January 23, 1:00 PM EST
Where
Newport forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Winter Storm, Southeast Providence

When
January 22, 3:00 PM EST to January 23, 1:00 PM EST
Where
Southeast Providence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 22, 3:00 PM EST to January 23, 1:00 PM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Winter Storm, Western Kent

When
January 22, 3:00 PM EST to January 23, 1:00 PM EST
Where
Western Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438561, 5438562, 5438563, 5438720, 5438956, 5438957, 5438958.